Alert archive / New Mexico / Areal Flood Warnings in 2014

Areal Flood Warning 4, NWS Midland/Odessa, TX

September 19, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this areal flood warning at Sep 19, 2014, 8:20 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2014, 8:20 AM MDT (14:20 UTC)
Expired
Sep 19, 2014, 11:15 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood warning went out at Sep 19, 6:41 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 19, 6:41 AM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 AM CDT Fri Sep 19 2014

.UPDATE...

Update to add Ward, Pecos, Crane, Upton and Reagan to the Flash
Flood Watch through tonight.

&&

.DISCUSSION...

A Mesoscale Convective Vortex is currently moving across the
forecast area accompanied by a large area of showers and
thunderstorms.  One hour rainfall totals are topping out in the 1-2
inch range with the embedded thunderstorms.  Many areas being
affected by the heavy rainfall right now have had heavy rainfall in
the last 24-36 hours, although it has been spotty further south.
Since the 19/12Z KMAF sounding had a precipitable water of 1.81,
which is over 3 standard deviations above normal, heavy rainfall and
flash flooding are definitely a continuing threat today and tonight.
The showers and thunderstorms on radar are progressing to the
east/southeast, so have decided to add Ward, Pecos, Crane, Upton and
Reagan to the Flash Flood Watch.  Have increased PoPs and
increased rainfall amounts in the forecast.  We may need to extend
the Watch further south later today since the remnants of Odile
appear to be moving eastward over the area, as opposed to
northeast as previous models suggested.  Stay tuned.  67

&&

.PREV DISCUSSION... /ISSUED 536 AM CDT Fri Sep 19 2014/

AVIATION...

Forecast soundings remain saturated over the next 24 hours. Basic
trends will be LIFR/IFR cigs in the morning, improving to MVFR/VFR
during the afternoon, and deteriorating back to LIFR/IFR near the
end of the forecast period. Frequent bouts of convection can be expected.

PREV DISCUSSION... /ISSUED 419 AM CDT Fri Sep 19 2014/

Will be dealing with the remains of Odile today and through the
weekend as it is hung up in the circulations of an upper ridge.
Models want to circle this energy around W TX.  A cut off low over
CA will roll over the top of the ridge Sunday and Monday but have
little affect on the area.

The region is in the middle of an extended flash flood event.  A
number of locations across SE NM... portions of the Northern Permian
Basin... and the Upper Trans Pecos received heavy rain Thursday and
potential exist again today.  As of 09z flooding continues across
portions of SE NM and Culberson/Reeves counties with ongoing high
water rescues.  Currently have a complex of heavy showers and storms
slowly moving across SE NM and upper Trans Pecos into the Western
Permian Basin.  This MCV is expected to persist through the morning.

Latest national heavy rain discussion focus on CWA with potential of
heavy rain continuing today.  Have a number of features including
moisture/remaining vorticity from Odile... also have moisture from
T.S. Polo to deal with.  Very high PW on MAF 00z sounding of 1.85
inches is unusually high for this far west.  Will go with likely
pops for the northern half of area today.  Went ahead and extended
the FFA out another 12 hrs through tonight.  Rain will continue
Saturday but may be able to trim some of the western counties off
the watch by then as focus shifts to the east.

In addition to flooding concerns had some usually strong storms
mixed into the tropical precip yesterday with strong rotation and
indications of hail.  Could see these strong storms again today and
will highlight in HWO.

Temperatures will be very dependent on rain and cloud cover.  highs
should be mostly in the 80s with a few 70s... but breaks in the sky
could cause some temperatures to climb.  Still looking at a weak
front Sunday... does not look to have a strong passage just a
surface ridge will build south and push the boundary into the area
with the wind becoming easterly along it.  Little change in temps
Sunday or through the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  67  83  68  / 100  70  40  40
BIG SPRING TX              83  69  84  70  / 100  60  50  40
CARLSBAD NM                81  66  83  68  /  80  60  30  20
DRYDEN TX                  88  74  89  76  /  40  40  30  20
FORT STOCKTON TX           86  68  88  69  /  60  50  30  20
GUADALUPE PASS TX          79  63  83  62  /  60  50  20  20
HOBBS NM                   79  64  82  65  / 100  70  30  30
MARFA TX                   80  62  82  62  /  50  40  30  20
MIDLAND INTL AIRPORT TX    82  69  84  69  / 100  60  50  40
ODESSA TX                  83  68  85  68  / 100  60  40  40
WINK TX                    85  69  89  69  / 100  60  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

44/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 19, 2:26 AM MDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT FRI SEP 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
326 AM CDT FRI SEP 19 2014 /226 AM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS.  AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.  AS A RESULT..THE
FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 19, 7:01 AM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      S WHITES CITY           32.18N 104.38W
09/19/2014                   EDDY               NM   LAW ENFORCEMENT

            THE NEW MEXICO STATE POLICE REPORTED HIGHWAY 62/180 IS
            CLOSED DUE TO HIGH WATER APPROXIMATELY 7 MILES SOUTHWEST
            OF WHITES CITY.

&&

AKL
Local storm report, Sep 19, 7:48 AM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      ORLA                    31.83N 103.91W
09/19/2014                   REEVES             TX   LAW ENFORCEMENT

            ROADS IN ORLA COMING APART FROM FLOWING WATER.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:09 PM MDTAreal Flood AdvisoryMAFUpton4 hr
Sep 18, 6:16 PM MDTSpecial Weather StatementMAFReagan29 min
Sep 18, 6:32 PM MDTFlash Flood WarningMAFWard3 hr
Sep 18, 6:33 PM MDTSpecial Weather StatementMAFWard27 min
Sep 18, 7:00 PM MDTAreal Flood AdvisoryMAFReagan5 hr
Sep 18, 7:54 PM MDTSpecial Weather StatementMAF36 min
Sep 18, 9:10 PM MDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 18, 9:20 PM MDTAreal Flood AdvisoryMAFPecos, Terrell4 hr
Sep 18, 10:24 PM MDTAreal Flood AdvisoryMAFReeves3 hr
Sep 18, 11:06 PM MDTFlash Flood WarningMAFReeves3 hr
Sep 19, 2:50 AM MDTFlash Flood WarningMAFCulberson4 hr
Sep 19, 3:40 AM MDTFlash Flood WarningMAFLoving, Reeves4 hr
Sep 19, 6:31 AM MDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 6:52 AM MDTFlash Flood WarningMAFCulberson3 hr
Sep 19, 7:25 AM MDTFlash Flood WarningMAFCrane, Ector, Pecos6 hr
Sep 19, 7:43 AM MDTFlash Flood WarningMAFLoving, Reeves4 hr
Sep 19, 8:06 AM MDTRiver Flood WarningMAFLoving, Reeves15 hr
Sep 19, 9:30 AM MDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 9:48 AM MDTAreal Flood WarningMAFCulberson6 hr
Sep 19, 9:53 AM MDTFlash Flood WarningMAFAndrews, Winkler3 hr
Sep 19, 10:29 AM MDTAreal Flood AdvisoryMAFMidland, Upton3 hr
Sep 19, 11:47 AM MDTAreal Flood WarningMAFLoving, Reeves6 hr
Sep 19, 12:26 PM MDTAreal Flood WarningMAFWard, Winkler6 hr
Sep 19, 1:18 PM MDTAreal Flood WarningMAFCrane, Ector6 hr
Sep 19, 4:18 PM MDTFlash Flood WarningMAFCulberson3 hr
Sep 19, 5:59 PM MDTAreal Flood AdvisoryMAFBrewster, Pecos5 hr
Sep 18, 8:12 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 18, 9:29 PM MDTFlash Flood WarningMAFEddy4 hr
Sep 19, 12:43 AM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 19, 1:35 AM MDTFlash Flood WarningMAFEddy5 hr
Sep 19, 4:05 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 19, 6:14 AM MDTFlash Flood WarningMAFLea3 hr
Sep 19, 8:06 AM MDTRiver Flood WarningMAFEddy13 hr
Sep 19, 9:10 AM MDTAreal Flood WarningMAFLea6 hr
Sep 19, 3:20 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Areal Flood Warnings in New Mexico, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.